Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

October 4, 2017Conejos County, Colorado

NWS Pueblo, CO issued this special weather statement at Oct 4, 2017, 12:39 PM MDT for Conejos County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2017, 12:39 PM MDT (18:39 UTC)
Expired
Oct 4, 2017, 1:15 PM MDT
In force
36 min
Issued by
NWS Pueblo, CO

County Conejos County, CO

The radar

The Albuquerque radar (KABX), 221 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
656 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

288 
WWUS85 KPUB 041839
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
1239 PM MDT WED OCT 4 2017
 
COZ067-068-071-041915-
Southern San Luis Valley CO-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
1239 PM MDT WED OCT 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONEJOS COUNTY UNTIL 115
PM MDT...

At 1239 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Chama, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cumbres Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3699 10647 3709 10655 3710 10655 3736 10636
      3719 10600 3699 10629
TIME...MOT...LOC 1839Z 221DEG 30KT 3703 10646 

$$

kam

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Oct 4, 11:50 AM MDT, 49 minutes earlier.

Area forecast discussion, Oct 4, 11:50 AM MDT, 49 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1150 AM MDT Wed Oct 4 2017

.SHORT TERM...(Today and tonight)
Issued at 517 AM MDT Wed Oct 4 2017

...Foggy, Drizzly this Morning with Afternoon Thunderstorms
Possible...

Webcams this morning show fairly widespread fog across the eastern
plains.  It is especially dense over northern El Paso County and the
far southeastern plains.  Webcams around Monument, Kim and
Springfield all show dense fog with visibilities less than 1/4 mile
at this time.  Visibilities elsewhere across the plains are
generally in the 1-3 mile range according to surface observations. A
Dense Fog Advisory is in effect for northern El Paso County and the
far southeast counties until noon.  The advisory can be expanded
later if visibilities come down in other areas of the plains.

Warm overunning is occurring over the plains this morning as warm,
moist, unstable air overruns cool, moist, stable air at the surface.
Satellite shows the cool, moist stable air backed up all the way to
the Sangre De Cristos, engulfing the Wet Mountain Valley and even
most of the Upper Arkansas Valley.  The San Luis Valley and
southwest mountain areas are mostly clear.  While radar shows most
of the precipitation returns staying south through east of the
Colorado border, a few showers have managed to track north across
the plains through the night.  Some of the cells have even shown
a little intensity, with electrical activity indicated in the clouds.
Per webcams, this has brought some showers at times to places like
Kim, Springfield, Lamar and La Junta.  Where there haven't been
showers across the plains overnight, there have been areas of
drizzle.  This is the case across much of El Paso County where
webcams show wet roads.  The fog, showers and drizzle will continue
into the morning hours, with improvement late in the morning through
the afternoon.

This afternoon, instability thunderstorms will rumble up over the
mountains and try to head east across the plains.  Parameters
indicate these storms could have some decent intensity, producing
threats of lightning, gusty winds, locally heavy rain and hail.  The
challenge is determining whether or not these storms will be able to
hold together as they move east across more stable air on the plains.
Some of the high res models are pretty insistent that at least a few
storms will have success in doing this.  The normal res models,
however, are not so convinced.  They tend to kill anything coming
off of the mountains.  So, I'm not really sure what to expect.  If
the low overcast can break up enough along the mountains in the
afternoon, there could be some good instability in place when the
storms come off the mountains.  However, if the clouds hang in there
and it remains too stable, the storms will probably rapidly die as
they come off the mountains.  Just have to monitor trends through
the morning and see how things unfold.

Temperatures today will continue below average over the eastern half
of the forecast area with afternoon highs holding about 5-10 degrees
below average for this time of year.  For areas above the cool,
stable layer, including the San Luis Valley, the southwest
mountains, the central mountains and the Sangre De Cristos above
about 9000 feet, temperatures will generally be near seasonal
averages for this time of year.

.LONG TERM...(Thursday through Tuesday)
Issued at 517 AM MDT Wed Oct 4 2017

Thursday and Friday...An upper low pressure system is expected to be
positioned over the northern Rockies on Thu, as a ridge of high
pressure over TX helps to push moisture up into southeastern CO. The
trough axis then crosses CO on Fri. Strong west to southwest flow
aloft should help push high temps Thu up into the mid 70s to lower
80s, with isolated to low-end scattered pops for the area through
the day. A weak cold front approaches from the north late Thu night,
increasing pcpn chances for the Palmer Divide and far eastern plains
through Fri. Max temps Fri will cool into the 60s to lower 70s.

Saturday and Sunday...Warm and dry conditions are forecast over the
weekend as westerly flow aloft develops with the passing of the
upper low. Should be a very pleasant weekend with max temps in the
upper 60s to mid 70s for much of south central and southeast
Colorado.

Monday and Tuesday...A strong upper low pressure trough drops south
out of Canada for the start of the next work week, bringing a cold
front and much cooler air for the state starting Monday. There is
some disagreement on timing of the front between the GFS and EC
models, but both models are trending towards a return of some
showers to the eastern plains and mts, as well as a 20 degree drop
in temps. Freezing temps overnight Monday into Tuesday morning will
likely occur across El Paso County, and the valleys of Chaffee and
Fremont Counties. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1146 AM MDT Wed Oct 4 2017

Low clouds will remain at KCOS and KPUB until late tonight, along
with areas of drizzle or light rain. Late tonight it looks like
northwest winds will develop and could reduce the cloud cover.

KALS will have the potential for showers/tstms in the area through
this evening. Gusty south to southwest winds will continue into
the early evening hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until noon MDT today for COZ084-094>099.

&&

SHORT TERM...LW
LONG TERM...MOORE
AVIATION...28
Hazardous weather outlook, Oct 4, 11:06 AM MDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1106 AM MDT Wed Oct 4 2017

COZ058>089-093>099-051715-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1106 AM MDT Wed Oct 4 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

There will still be some areas of dense fog through about noon,
especially over northern El Paso county. Some areas of dense fog
may return to portions of the plains again tonight.

Thunderstorms are expected over the mountains and high valleys
this afternoon and evening. The storms over the mountains may be
rather strong. Storms may attempt to move out over the eastern
plains, with the best chances being from the southern I-25
corridor area around Trinidad and eastward. These storms may
remain strong, or they may tend to weaken and dissipate as they
encounter cooler, more stable air. Primary storm threats today
will include lightning, gusty winds, locally heavy rain and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered afternoon and evening thunderstorms will be
possible across the area Thursday and Friday, then again Sunday
night through Tuesday for the eastern mountains and plains. The
main storm threats will be lightning and gusty winds to around 40
mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible today across the mountains and high valleys, and maybe in
areas from Trinidad and eastward.

28/28

In the hours before

Special weather statement, Oct 4, 12:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1239 PM MDT WED OCT 4 2017

COZ067-068-071-041915-
Southern San Luis Valley CO-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
1239 PM MDT WED OCT 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONEJOS COUNTY UNTIL 115
PM MDT...

At 1239 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Chama, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cumbres Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3699 10647 3709 10655 3710 10655 3736 10636
      3719 10600 3699 10629
TIME...MOT...LOC 1839Z 221DEG 30KT 3703 10646

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 4:27 AM MDTDense Fog AdvisoryPUBBaca, Bent, El Paso, Kiowa, Las Animas, Prowers8 hr
Oct 4, 2:47 PM MDTSpecial Weather StatementPUBHuerfano43 min
Oct 4, 2:59 PM MDTDense Fog AdvisoryPUBBaca, Bent, Crowley, Kiowa, Otero, Prowers and 1 more20 hr
Oct 4, 3:35 PM MDTSpecial Weather StatementPUBPueblo25 min
Oct 4, 5:35 PM MDTSpecial Weather StatementPUBHuerfano25 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.